Alabama, 2004Lightning Strike in Alabama, June 13, 2004
June 13, 2004 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 13, 1:30 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 13, 1:30 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT SUN JUN 13 2004
.SYNOPSIS...NUMEROUS SHOWERS AND THUNDERSTORM CAN BE EXPECTED
THROUGH TUESDAY...AS GULF MOISTURE AND INSTABILITY WILL INCREASE.
HIGH PRESSURE SURFACE AND ALOFT WILL BUILD INTO THE AREA BY THE
WEEKEND...WITH SCATTERED SHOWERS AND THUNDERSTORMS ON WEDNESDAY
BECOMING ISOLATED BY SUNDAY.
.SHORT TERM...(TONIGHT - WEDNESDAY)...SIMPLY...MULTIPLE OUTFLOW
BOUNDARIES FROM CONVECTION TO OUR N AND E HAVE BEEN A FOCUSING
MECHANISM FOR SHWR AND TSTM DEVELOPMENT THROUGH THE EARLY
AFTERNOON HOURS. TEMPERATURES IN THE MID 80S TO AROUND 90 WHERE
BREAKS IN CLOUD COVER HAVE OCCURRED...MID 70S IN RAIN SATURATED
AREAS. SEVERAL LOCATIONS HAVE EXPERIENCED RAINFALL IN EXCESS OF
ONE INCH...WITH ISOLATED LOCATIONS ACROSS N CENTRAL AL APPROACHING
THREE INCHES. BEST INSTABILITY REMAINS ACROSS W AREAS. SURFACE
FRONTAL ANALYSES SHOWING SUBTLE FRONTAL BOUNDARY DRAPED NW TO
SE ACROSS AREA. ALSO OF PARTICULAR NOTE IS A BROAD SURFACE LOW
PRESSURE SYSTEM LOCATED OVER W GULF OF MEXICO...WITH A LARGE AREA
OF CLOUDINESS AND SCT TSTMS ACROSS THE GULF OF MEXICO. THIS WEATHER
SYSTEM IS POORLY ORGANIZED AT THIS TIME.
12Z SUN REGIONAL MODEL EVOLUTIONS THRU 12 THU IN FAIRLY GOOD
AGREEMENT ALOFT...WITH UPPER LEVEL LOW MOVING INTO TX COASTAL
REGION AND RIDGING DEVELOPING ACROSS E GULF. AS FOR THE SURFACE...
MODELS ARE HAVING TROUBLE INITIALIZING ON LOW PRESSURE SYSTEM
AND WHERE IT WILL GO. HOWEVER...ETA STILL HAS THE BEST HANDLE
AND IS THE MOST REASONABLE FOR THE SHORT RANGE PERIOD.
FORECAST QUANDARIES...INFLUENCE OF POSSIBLE TROPICAL DEPRESSION
FORMATION ON AREA...PROBABILITY OF PRECIPITATION...TEMPERATURES.
WILL NEED TO MAKE A FINAL PRESS TIME DECISION ON PROBABILITY OF
PRECIPITATION WORDING FOR TONIGHT...BUT AM LEANING TOWARD LIKELY
POPS DURING AT LEAST THE EVENING HOURS.
HPC STATING THAT CONDITIONS MAY BECOME A LITTLE MORE FAVORABLE
FOR A TROPICAL DEPRESSION TO FORM DURING THE NEXT DAY OR SO IF
SYSTEM MOVES SLOWLY N. HOWEVER...BANDS OF LOCALLY HEAVY RAINFALL
WILL LIKELY AFFECT PORTIONS OF LA AND THE UPPER TX COAST. ETA MOVING
CURRENT WEAK W GULF SURFACE LOW PRESSURE AREA N TO LA DELTA BY
12Z MON AND CONTINUE A NW PROGRESSION INTO E TX BY 00Z WED. THIS
WILL KEEP HEAVIEST PRECIPITATION TO OUR SW...BUT SOME POSSIBILITY
OF HEAVY RAINFALL ACROSS W AND SW ZONES THRU TUE. NO MATTER WHAT
ACTUAL MOVEMENT SCENARIO IS...AREA WILL BE PRIME FOR RAINFALL
PRODUCTION THRU TUE...WITH AT LEAST HIGH SCATTERED POPS ON WED...AS
HIGH PRECIPITABLE WATER VALUES AND INSTABILITY ABOUND. WILL RAISE
PROBABILITY OF PRECIPITATION WORDING TO LIKELY CATEGORY ALL
LOCATIONS...EXCEPT FOR GOING CATEGORICAL ACROSS W ZONES THRU TUE AND
SCATTERED POPS ACROSS SE LOCATIONS ON TUE. WILL GO WITH HIGHER SCT
POPS TUE NIGHT INTO WED. WILL NEED TO MONITOR RAINFALL AMOUNTS
ACROSS THE AREA...AND BELIEVE ADDITIONAL GUIDANCE IS NEEDED...IN
CONJUNCTION WITH RAINFALL AMOUNTS...TO CONSIDER ISSUING ANY
FLOODING TYPE PRODUCTS.
TEMPERATURES...WITH AT LEAST MOCLDY SKIES AND RAINFALL EXPECTED
ACROSS MANY LOCATIONS THRU TUE...WILL GO IN LINE WITH CURRENT
ETA REASONING OF HIGHS IN THE MID 80S AND LOWS IN THE LOWER 70S.
&&
.LONG TERM...(THURSDAY - SUNDAY)...RIDGING SURFACE AND ALOFT WILL
AGAIN BUILD INTO THE REGION THU THRU SUN. DO EXPECT MAINLY
DIURNAL BASED SCATTERED SHWRS AND TSTMS ON THU...BECOMING
ISOLATED AS THE WEEKEND PROGRESSES.
TEMPERATURES STILL LOOK TO BE AROUND CLIMATOLOGICAL NORMAL VALUES.
CURRENT FORECAST HANDLING SITUATION WELL...AND WILL MAKE ONLY MINOR
CHANGES IF ANY.
&&
.PRELIMINARY NUMBERS...
BIRMINGHAM 74 85 73 86 71 / 60 70 60 60 50
MONTGOMERY 75 86 74 87 72 / 60 70 60 50 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
02
JBW
Hazardous weather outlook, Jun 13, 12:36 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT SUN JUN 13 2004
ALZ011>015-017>050-141836-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
136 PM CDT SUN JUN 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME STORMS COULD
BECOME STRONG WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL...GUSTY WINDS...AND SMALL HAIL. THE PRIMARY CONCERNS
ASSOCIATED WITH THE STRONG...SLOW MOVING STORMS...WILL BE THE HEAVY
RAINFALL. LOCALIZED STREET FLOODING HAS BEEN REPORTED WITH SOME
STORMS EARLIER TODAY...AND WILL REMAIN POSSIBLE WITH THE STRONGEST
STORMS.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
A TROPICAL WAVE CURRENTLY IN THE GULF OF MEXICO IS FORECASTED TO
MOVE NORTHWARD TOWARDS THE GULF COAST. AS THIS DISTURBANCE MOVES
NORTHBOUND...ADDITIONAL MOISTURE WILL STREAM IN ACROSS THE STATE.
WITH PLENTY OF MOISTURE AVAILABLE AND SUFFICIENT INSTABILITY, LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE MONDAY, MONDAY NIGHT, AND TUESDAY AS
THIS SYSTEM MOVES ACROSS THE FORECAST AREA. STRONG THUNDERSTORMS
ARE POSSIBLE WITH THIS SYSTEM AS WELL. THIS SITUATION WILL NEED TO
BE WATCHED CLOSELY AS THERE IS A POTENTIAL THAT THIS COULD BECOME
A HEAVY RAINFALL EVENT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 13, 3:31 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT SUN JUN 13 2004
ALZ021-028-132215-
CLAY-CLEBURNE-
431 PM CDT SUN JUN 13 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND CLEBURNE COUNTIES
UNTIL 515 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES NORTH OF DELTA TO 10 MILES
SOUTHEAST OF ASHLAND...MOVING NORTH AT 20 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PYRITON...MILLERVILLE...LINEVILLE...CHEAHA STATE PARK...ASHLAND...
DELTA AND HEFLIN THROUGH 515 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FRE06Z...THEN EXPECT MOST OF
IT TO DISSIPATE AFT 06Z. WILL SEE CONVECTION REGENERATE AFTER 12Z
MONDAY AS TROPICAL SYSTEM EDGES CLOSER AND INSTABILITY INCREASES AS
BACKDOOR FRONT DISSIPATES. AFTER 06Z STRATUS SHOULD DEVELOP AGAIN
AND THIS WILL HOLD UNTIL AFTER SUNRISE AND THEN IT SHOULD BURN OFF.
HOWEVER WITH ABUNDANT MOISTURE I EXPECT CIGS TO REMAIN IN THE MVFR
CATEGORY THROUGH 18Z...THEN ABOVE 3000 FT AFT 18Z. VSBYS WILL LOWER
TO MVFR MOST AREAS THIS EVENING...THEN IFR IN FOG AND HAZE AFTER
06Z. WINDS WILL BE LIGHT AND VARIABLE THROUGH 12Z MON...THEN EAST TO
SOUTHEAST AROUND 10 KTS AFTER 12Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 70 82 71 84 / 50 50 40 50
ATHENS 69 83 70 86 / 50 50 40 50
GAINESVILLE 68 82 69 84 / 50 50 40 50
ROME 70 85 70 83 / 50 50 40 50
COLUMBUS 73 87 72 87 / 50 50 40 50
MACON 71 85 72 87 / 50 50 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12
Lightning, Calhoun
- When
- June 13, 4:45 PM CST
- Where
- Calhoun County, Jacksonville
- Injuries
- 3 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Lightning struck the Mount Sinai Baptist Church as 50 people were eating dinner. The lightning blew a hole in a wall and a few people were hit with debris. All injuries were deemed minor. The lightning damaged a few walls and ignited a small fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, June 13 to 14, 2004$1.1 million · 3 events
- Tornadoes and Hail in Michigan, June 13, 2004$172,000 · F1 · 6 events
- Tornado and Flash Flooding in Ohio, June 13, 2004$115,000 · F1 · 11 events
- Tornado and Flooding in Ohio, June 13, 20041 injured · $44,000 · F1 · 21 events
- Hail and Lightning Strikes in Georgia, June 13, 20041 injured · $250,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, June 13, 2004$146,000 · 1 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 13, 2004$138,000 · 1.75 in hail · 14 events
- Tornadoes and Hail in Michigan, June 13, 2004$35,000 · F1 · 18 events
- Tornado and Hail in Michigan, June 13, 2004$97,000 · F0 · 4 events
- Damaging Wind in Kentucky, June 13, 2004$100,000 · 65 kt wind · 1 event
- Flood in Nebraska, June 13 to 17, 2004$100,000 · 1 event
- Lightning Strike in Louisiana, June 13, 2004$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410274.